PDA

View Full Version : Upset worried allergy to plaquinil?



Kjell
02-14-2013, 08:33 PM
I've been on plaquinil for 7 weeks now, and I've been holding on to the hope that as soon as it kicks in I'll get my life back to normal. I've got lupus rashes along with the fatigue and pain.. I was put on a steroid cream to help with the rash as well. My thoughts at first were, great on track should be better 4-6 weeks. Now this week I'm itching like crazy with hives everywhere. My arm and leg pain are worse than before as we'll. I'm scared at my dr appointment tomorrow they are going to take the plaquinil away and Ill have to start all over with a new scary, bunch of crazy side effects, wait and see what happens, drug.. ugh! i just want to cry.. As a matter of fact I did cry. Has anyone had this happen to them? What medication is my next step? Thanks for any help

debbie-b
02-15-2013, 12:12 PM
I am not an expert, but I would think, if you were allergic, it wouldn't have taken 7 weeks, to show.
Did you go to dr. today? Hopefully you can stay on the Plaquenil.

Debbie

jmail
02-15-2013, 03:10 PM
Ditto what debbie-b said about any type of reaction would have happened sooner, rather than later. For me, I've had a lot of trouble with skin issues all along, with light sensitivity seemingly getting almost unmanageable at times. Flourescent lighting seems to be a real problem for me. I have to use sunscreen, and at that, only certain ones, since I'm "sensitive" to most. When I "flare", my skin always shows it. and a different each time, it seems, too...

Kjell
02-15-2013, 06:08 PM
Thank you for the replies. The Dr says it's not a reaction, just more Lupus symptoms and felt that Plaquenil may not be able to control it. He gave me a script for Imuran and prednisone. I told him all my concerns about using that kind of drug but, he assured me it's a very low dose. Not sure what I'm going to do. I haven't filled the script as of yet. Imuran is listed as a chemo drug?.. Just saying that out loud is enough to make me cringe.

steve.b
02-15-2013, 06:57 PM
no one likes to deliberatelly poison there own body.....
but i believe it is better than the option.

do nothing and let lupus win.

it is never an easy decission.
but small controlled doses offer benifits that i think outway the negatives.
i have been poisonning myself for 4 years now......
and know i am better because of it.
when diagnosed i had 4 organs involved and getting sicker by the day.
life is far from perfect.......
but it is better because of the medication.

SleepyInSeattle
02-15-2013, 07:59 PM
Personally - and I have limited experience - I would be more afraid of the prednisone than the Imuran.

Prednisone - even low-dose - definitely causes problems with long-term use. It can be GREAT in the short term to get things under control...but usually the reason stuff like Imuran, Cellcept, Methotrexate get used is to enable you to get OFF prednisone. In Rheumatological circles they are often categorized as "steroid-sparing agents", meaning they are used as a less-harmful alternative to oral steroid use.

Sometimes you just have to pick the best of several "bad" options...

Last April I had to go on Prednisone (60mg/day, which is a moderate-to-high dose) for a month, then spent the next couple of months titrating off of it while I slowly went onto Methotrexate. Like you, I had been on Plaquenil for a while but it was not doing enough. The prednisone made me feel AMAZING, but we certainly didn't want me to be on it long-term.

I was scared about the Mtx (which is also a chemo drug), but generally the doses we take are pretty low - much lower than how the drugs are used for cancer.

I have only been on it since last May, but it has been WONDERFUL so far. I went through a couple months of adjusting to it, and it does take some work - many other drugs (prescription and OTC) interact with it, so I have to be careful - but it has made me feel SOOOOOOO much better. I really hope that my body continues to tolerate it well and I don't have bad side effects, because it's been such a blessing in terms of beating back the Lupus/Sjogren's. I feel like I have my life back (well, 90+% of it).

Just keep listening to your body and working with your doctor.....

Best of luck....

Kjell
02-15-2013, 09:33 PM
Thank you again for the encouragement and advise. After talking it over with my husband I think I will try the Imuran and hope for the best. I already have a love/hate relationship with prednisone due to uncontrolled Asthma. So I know prednisone will be short term. I'll update my thoughts on the drug. I'm still scared about side effects but hopefully this will help me be myself again. Thank you

tgal
02-16-2013, 08:17 AM
Keep in mind that it takes several months for you to get the full effect of the plaquenil. 7 weeks is not really enough time to know if it is working or not. It took about 4 months to work on my rashes and even longer on other things